Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS El Paso, TX

September 24, 2004Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 24, 2004, 3:33 PM MDT for Grant County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 3:33 PM MDT (21:33 UTC)
Expired
Sep 24, 2004, 4:15 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 182 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 242133
SVRELP
NMC017-242215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
331 PM MDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF SILVER CITY

* UNTIL 415 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR SILVER CITY...MOVING SOUTHEAST AT 5     
    MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  4 MILES SOUTHWEST OF BAYARD...4 MILES SOUTHWEST OF CENTRAL AT 415
  PM MDT

HAIL UP TO 3/4 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3290 10841 3271 10846 3259 10819 3282 10807

$$

GNL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:53 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 24, 1:53 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
153 PM MDT FRI SEP 24 2004

SYNOPSIS...
THE REGION WILL HAVE AN ACTIVE WEATHER PATTERN FOR THE NEXT FEW DAYS
AS AN UPPER LEVEL TROUGH MOVES INTO THE AREA. MOISTURE FLOWING INTO
THE REGION WILL GENERATE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS THROUGH
MONDAY.  SKIES WILL SEE CONSIDERABLE CLOUDINESS AND TEMPERATURES NEAR
SLIGHTLY BELOW NORMALS.  CHANCE FOR RAIN WILL DIMINISH SOME BY THE
MIDDLE OF NEXT WEEK.

DISCUSSION...
LOW LEVEL SOUTHEAST FLOW CONTINUES TO ADVECT MOISTURE INTO THE AREA
TODAY.  THE MOIST FLOW PATTERN WILL PERSIST THROUGH THE WEEKEND.
PRECIPITABLE WATER VALUES ARE EXPECTED TO EXCEED AN INCH DURING THE
PERIOD.  AT THE SAME TIME AN UPPER LEVEL TROUGH WILL MOVE INTO THE
AREA AND PROVIDE LIFT AND INSTABILITY ACROSS THE CWFA.  TEMPERATURES
ALOFT WILL ALSO COOL...STEEPENING THE LAPSE RATES.  THESE FACTORS
WILL RESULT IN INCREASED CLOUDINESS AND A CHANCE OF SHOWERS AND
THUNDERSTORMS.  OROGRAPHIC LIFT WILL INCREASE CHANCES FOR RAIN OVER
THE MOUNTAINS.  THE TROUGH WILL EVOLVE INTO A SLOW MOVING LOW THAT
WILL REMAIN OVER THE AREA THROUGH MONDAY.

THE UPPER TROUGH WILL SHIFT TO THE EAST ON TUESDAY AND HIGH PRESSURE
WILL BUILD OVER THE AREA.  THERE SHOULD A REDUCTION IN PRECIP CHANCES
TUESDAY AND WEDNESDAY.  ENOUGH RESIDUAL MOISTURE REMAINS FOR
CONTINUED SLIGHT CHANCE BOTH DAYS.  ANOTHER UPPER LOW WILL APPROACH
THE AREA LATER IN THE WEEK FOR A CONTINUED CHANCE OF PRECIPITATION.

PRELIMINARY NUMBERS...

EL PASO               BB 062/080 060/080 057 32333
ALAMOGORDO            BE 058/076 056/076 056 32333
LAS CRUCES            BB 061/079 059/079 055 22333
CLOUDCROFT            BT 041/059 041/059 042 43455
TRUTH OR CONSEQUENCES BB 055/077 055/077 053 22333
SILVER CITY           BB 052/073 052/072 048 23333
DEMING                BB 057/078 057/078 051 22333
LORDSBURG             BB 058/078 057/078 053 22333
SIERRA BLANCA         BE 058/076 056/076 058 32333

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

04
Hazardous weather outlook, Sep 24, 10:50 AM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1050 AM MDT FRI SEP 24 2004

NMZ022>025-030>032-TXZ055-056-242249-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1050 AM MDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY EAST OF THE RIO GRANDE.
STORMS MAY PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL AND BRIEF
PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY.
SOME STORMS MAY PRODUCE WIND GUSTS 50 MPH AND SMALL HAIL.
THE STORMS DURING THE WEEKEND MAY PRODUCE LOCALLY HEAVY RAINFALL THAT
COULD CAUSE MINOR FLOODING IN THE VICINITY OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GNL

In the hours before

Special weather statement, Sep 24, 2:48 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
248 PM MDT FRI SEP 24 2004

NMZ022>025-030>032-TXZ055-056-250248-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
248 PM MDT FRI SEP 24 2004

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN NEW MEXICO
AND FAR WEST TEXAS THIS AFTERNOON.  A FEW OF THESE STORMS MAY PRODUCE
SMALL HAIL...GUSTY WINDS TO 45 MPH...AND BRIEF HEAVY RAINS.  STORMS
ARE EXPECTED TO DIMINISH IN THE LATE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:58 PM MDTSevere Thunderstorm WarningEPZSierra47 min
Sep 24, 3:43 PM MDTSevere Thunderstorm WarningEPZSierra32 min
Sep 24, 4:09 PM MDTSevere Thunderstorm WarningEPZSierra21 min
Sep 24, 4:12 PM MDTSevere Thunderstorm WarningEPZDoña Ana48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.